Dealing with substance abuse, no matter what the substance is, can be difficult. This can be true whether you’re in the throes of addiction, or you’re in the process of getting clean and dealing with your withdrawal symptoms at a facility.
However, while the process can be difficult, educating yourself and knowing what to be prepared for can at times help make the process easier, and allow you to know what to expect.
If you plan to go through a detoxifying process soon, here are some of the things you can expect.
Withdrawal From Alcohol
Alcohol withdrawal symptoms can range from mild to serious, depending on how much you usually drink and how long you have been drinking for. Those that have only been drinking for a short time, and that tend to drink smaller amounts will typically have less severe symptoms than those that have been drinking heavily for years.
Because alcohol is a depressant, your body usually has to work harder to keep your nervous system alert. When you take away the alcohol, it can result in a nervous system that is on edge and overworking.
Common symptoms of withdrawal can include headaches, nausea, shaking hands, anxiety, panic, sweating and insomnia. However, this is not necessarily a comprehensive list, and symptoms may vary from person to person. The first symptoms begin to appear even just a few hours after your last drink, and tend to get worse over the next 3 to 4 days.
Withdrawal From Prescription Pills
Depending on what kind of prescription pills you take, you can experience a variety of withdrawal symptoms. As with alcohol, how long you’ve been taking the pills and the quantities that you take will also play roles in what your withdrawal process is like. If you are going through withdrawals from opioid pills like Vicodin or Oxycontin you can expect to experience things like restlessness, nausea, insomnia, muscle pain, vomiting, diarrhea, and chills.
If you are withdrawing from prescription sedatives like valium or Xanax, you can expect to experience symptoms such as shakiness, increased heart rate, overactive reflexes, hallucinations, anxiety and trouble sleeping. When you are stopping taking stimulant pills such as adderall you may find yourself dealing with headaches, anxiety, insomnia, depression and fatigue.
Withdrawal From Cocaine
Because cocaine is a stimulant, it often elevates mood and energy levels and releases more hormones in the brain that affect your mood, like serotonin. While this may feel good in the short term, it can have highly damaging effects on the body, and can damage your ability to produce serotonin and release it naturally.
Additionally, when you stop using cocaine, you will likely feel the side effects quickly, and experience a crash. Some symptoms that you may experience during this crash will often include extreme fatigue, sleep issues, irritability, agitation and paranoia.
Withdrawal From Amphetamines
Like cocaine, amphetamines are also stimulants. This means that they will provide you with a boost of energy and an elevated mood, but will leave you feeling drained when they wear off. The length of time that you have been on amphetamines will impact how severe your withdrawals are, and how long they last.
For many that quit amphetamines, some common symptoms include extreme fatigue, food cravings, headaches, sleep disturbances, vivid dreams or nightmares, aches and pains in the body, depression and apathy.
Withdrawal From Heroine
Heroine is a strong and fast acting opioid that can both hit your bloodstream and leave it quickly. It can be highly addictive, and also damaging to health. Beyond that, heroine addiction rates seem to be climbing higher in recent years than that of any other drug. Additionally, heroine withdrawal can be more severe than other types of withdrawal, so it is usually not recommended to try to do it by yourself, or to do it cold turkey.
Once you have quit taking heroine, symptoms can begin in as little as a few hours, and will often peak after a few days. Common symptoms include sweating, abdominal cramping, nausea, diarrhea, agitation, insomnia and muscle aches.
The Bottom Line
Going through withdrawals can be difficult, no matter what it is that you are quitting. While it may be tough, though, by being aware of the symptoms and getting professional help, you can often make the process easier and help reduce your likelihood of relapsing.